According to a recent review of previously published studies, Canadian researchers may have identified a link between the use of acetaminophen and an increased risk for asthma in children.
After combining the results of 19 clinical studies, researchers reviewed data collected from more than 425,000 subjects. Their goal was to determine whether or not a true association between pain reliever use in children and an increased risk for asthma actually existed. It did. Overall, the researchers found that acetaminophen users were 63 percent more likely to have asthma than nonusers. They also found that: The risk of asthma in children given acetaminophen in the year before their asthma diagnosis was increased by 60%; The risk of asthma in children who used acetaminophen in the first year of life was 47% higher than in those who didn’t use it; The risk of asthma in adults who used acetaminophen was 74% higher than in those who did not; and, Prenatal use of acetaminophen boosted the risk of wheezing by 50% and the risk of asthma by 28% in children.
Although the finding of acetaminophen use and asthma is indeed an association, it is not necessarily a cause and effect. Researchers were sure to note that other factors may also explain the link.
The maker of Tylenol — the brand-name for acetaminophen — remains adamant that its painkiller has a well-established safety record. Sales for acetaminophen products in the U.S. are estimated to be $1 billion annually.
(Source: WebMD News)